New Mexico, 2018

High Wind in New Mexico, March 15 to 16, 2018

March 15 to 16, 2018 · NWS ABQ · 10 events in 7 counties and zones

An upper level trough of low pressure approaching from Arizona forced strong winds aloft over New Mexico on the 15th. Meanwhile, a surface low pressure center deepening over southeastern Colorado during the afternoon hours allowed for a strong pressure gradient to develop across New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough of low pressure approaching from Arizona forced strong winds aloft over New Mexico on the 15th. Meanwhile, a surface low pressure center deepening over southeastern Colorado during the afternoon hours allowed for a strong pressure gradient to develop across New Mexico. Widespread strong winds impacted the region with the focus for high winds along the central mountain chain. Many areas experienced west to southwest wind gusts between 45 and 55 mph. The strongest winds occurred around Clines Corners where a peak wind to 75 mph was reported. Some of the high wind gusts were aided by atmospheric mixing from virga and light rain showers. Areas of blowing dust were reported with this event across the region however no significant visibility restrictions or serious impacts occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 15, 5:04 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Mar 15, 5:04 AM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
604 AM MDT Thu Mar 15 2018

.AVIATION...
12Z TAF CYCLE
An upper level trough will move rapidly eastward across northern AZ
today and northern NM tonight. Light rain and elevation snow showers
are expected today and tonight in northwest and north central NM with
occasional mountain obscurations. Deepening surface low pressure in
southeastern CO today and strong winds aloft over NM will bring
strong to very strong west to west southwest winds to most of
northern and central NM. Sustained winds will range from 25 to 35
knots with gusts up to 45 knots this afternoon. Locally severe
turbulence and rotors will be possible this afternoon and evening
near and to the east of the mountains in northern and central NM. Winds
will remain strong tonight, as the upper level low to the east moves
more slowly eastward. While wind gusts across most of northern and
central NM will weaken to 25 to 30 knots, winds at KLVS and KTCC
could still gust to near 40 knots overnight.

28

&&

.PREV DISCUSSION...336 AM MDT Thu Mar 15 2018...
.SYNOPSIS...
A potent Pacific system will race east across the region today,
bringing a mix of showers, storms, very strong winds, areas of
blowing dust and dangerous fire weather conditions to much of New
Mexico. The strongest winds are forecast east of the central mountain
chain where potentially damaging wind gusts are likely. Very dry
conditions will follow on Friday and Saturday, with more dangerous
fire weather conditions likely across eastern portions of the state.
Another strong Pacific system will race east across the state early
Sunday, bringing similar conditions to today's system. Cooler
conditions are forecast Monday behind the departing system, but a
warming trend will take daytime temperatures back above normal
area wide by the middle of next week with much less wind.

&&

.DISCUSSION...
Strong winds associated with the polar jet and an approaching upper
level trough are already beginning to spread over the state, with
the nighttime microphysics RGB satellite imagery showing well-
developed mountain wave clouds stretching from Arizona northeast
across New Mexico and into Colorado. The lee side trough continues to
deepen and is already down to 1000mb, but is modeled to continue
down to near 990mb by late this afternoon and be centered over
southeast Colorado. A fairly typical spring wind-maker is expected
today, with High Wind Warnings and Wind Advisories already in effect.
There's more to this story, with blowing dust forecast across
eastern New Mexico this afternoon where a Red Flag Warning is also in
effect (see Fire Weather discussion below for details). Showers are
likely across the western and northern high terrain, with snow
generally above 7000 feet. Thunder is likely as well, with the latest
NAM showing LIs of -1 to -3 and sbCAPE of up to 500 J/kg. Wouldn't
be surprised at all to see a few gusts to warning threshold in the
wind advisory zones given potential enhancement from convection.
Although advisory level snowfall will likely be relegated to the
peaks and west facing slopes up high, will keep the winter weather
advisory for the northwest mountains. Strong to potentially damaging
winds will persist overnight across the peaks and will be forced down
along the east slopes of the Sangre De Cristo Mountains on the
backside of the departing trough. Dry and windy conditions will
continue into Friday, especially across the eastern plains where a
Fire Weather Watch is in effect.

Winds will get cranking again Saturday with a deepening lee side trough
as another, similar, upper level trough approaches from over California
and the Great Basin. More strong to potentially damaging winds are
forecast Sunday with the trough passage, along with the potential for
critical fire weather conditions across eastern New Mexico and more
showers across western portions of the state. The western and northern
high terrain will likely pile up a few inches of fresh snow Sunday
as this system looks to track slightly further south than today's.

Look for cooler conditions Monday to be followed by warming into mid
week with daytime temperatures back above normal area wide by
Wednesday. Differences between the 00z operational runs of the GFS and
ECMWF are leading to lower forecast confidence beyond Monday, but winds
look to be less of a factor through mid week.

11

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER EXPECTED ACROSS MOST OF THE EASTERN PLAINS
OF NEW MEXICO TODAY, FRIDAY, AND LIKELY INTO THE WEEKEND...

A fast-moving shortwave will move across northern AZ today and
across northern NM tonight. Light rain and elevation snow showers
will develop across northwestern and north central NM today. The
atmosphere will be unstable enough for isolated thunderstorms across
these areas through early this evening. The primary effect of this
storm system will be strong to very strong winds, as strong winds
aloft and a strong surface pressure gradient combine to produce west
to west southwest winds ranging between 25 and 40 mph with gusts to
around 55 mph. Relative humidity below 15 percent this afternoon and
early evening will be confined to the far eastern plains of NM, and
red flag warnings are in effect for FWZ104 and FWZ108 this afternoon
through early evening.

As the storm system moves eastward into the Central Plains Friday,
drier air behind the system will bring relative humidity below 15
percent across most of the eastern plains. Though the surface
pressure gradient and winds aloft will weaken significantly Friday,
west winds will generally range from 15 to 30 mph. Red flag criteria
will likely be reached in FWZ103, FWZ104 and FWZ108, and a fire
weather is in effect for these zones late Friday morning through
early evening.

Winds will become southwest Saturday, as an area of low pressure
moves southward into central CA and central NV. It will remain quite
dry across the eastern plains Saturday with relative humidity
falling below 15 percent in the afternoon. A weak surface trough in
eastern CO will cause southwest winds to increase to 15 to 25 mph
Saturday afternoon. Critical fire weather conditions will most
likely develop in east central and northeastern NM Saturday
afternoon. As the storm system to the northwest moves across
northern NM Sunday, chances for light precipitation will increase
across western and northern NM. West winds will increase across the
eastern plains, where windy conditions will be possible. With
increasing low level moisture expected to move across NM from the
west, critical fire weather conditions will be most likely in the
far eastern plains on Sunday afternoon.

It will continue to be quite dry in the eastern plains on Monday and
Tuesday. There is a good chance that winds will be less than 20 mph
across NM Monday. Some models are indicating that another trough
may move across northern NM Tuesday, bringing breezy to windy
conditions to the eastern plains Tuesday afternoon and the
possibility of critical fire weather conditions.

28

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 9 PM MDT this evening for
the following zones...
NMZ502-505>508-512-518>522-524-525-527-528-530-535>538.

High Wind Warning from 11 AM this morning to 6 AM MDT Friday for
the following zones... NMZ513>515.

Fire Weather Watch from Friday morning through Friday evening for
the following zones... NMZ103-104-108.

Red Flag Warning from 1 PM this afternoon to 8 PM MDT this evening
for the following zones... NMZ104-108.

High Wind Warning from 11 AM this morning to 9 PM MDT this evening
for the following zones... NMZ523-526-529-531>534-539-540.

Winter Weather Advisory until 6 AM MDT Friday for the following
zones... NMZ510.

&&
Hazardous weather outlook, Mar 15, 3:22 AM MST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
422 AM MDT Thu Mar 15 2018

NMZ501>540-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
422 AM MDT Thu Mar 15 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to potentially damaging winds are forecast today as a potent
Pacific storm system races east into the southern Rockies. Areas of
blowing dust will result and bring reduced visibility to southern and
eastern portions of the state. Critical fire weather conditions are
likely later this morning through early evening across the eastern
plains. Showers and a few thunderstorms are likely across west
central and north central New Mexico later today and will bring
several inches of snow to the high terrain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions are likely Friday, Saturday and
Sunday across the eastern plains. Strong to potentially damaging
winds are possible across much of the area Sunday, when another
potent Pacific system races east across the state. In addition,
several inches of snow are possible across the western and northern
high terrain Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong winds or snowfall
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

11

Event by event

10 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
March 15, 9:30 AM MST to 10:30 AM MST
Where
South Central Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

Smokey Bear RAWS reported peak wind gusts up to 62 mph.

High Wind, South Central Mountains

When
March 15, 12:45 PM MST to 4:30 PM MST
Where
South Central Mountains forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS

Sierra Blanca Regional Airport reported sustained wind speeds periodically between 40 and 44 mph.

High Wind, Eastern Lincoln County

When
March 15, 2:10 PM MST to March 16, 12:45 AM MST
Where
Eastern Lincoln County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet

The CSBF Transwestern Pump Station reported peak sustained winds periodically between 40 and 47 mph.

High Wind, Albuquerque Metro Area

When
March 15, 2:30 PM MST to 4:30 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Fire Department/Rescue

Albuquerque Fire Department reported a bent light pole in the northeast heights from high winds. A wind gust up to 58 mph was reported in Placitas.

High Wind, Central Highlands

When
March 15, 3:10 PM MST to 3:20 PM MST
Where
Central Highlands forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS

Clines Corners reported a peak wind gust up to 75 mph. This wind was enhanced by a passing virga shower.

High Wind, Northeast Highlands

When
March 15, 4:13 PM MST to 4:18 PM MST
Where
Northeast Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public

A public weather station near Tecolotito reported a peak wind gust up to 58 mph.

High Wind, Eastern Lincoln County

When
March 15, 4:30 PM MST to 4:45 PM MST
Where
Eastern Lincoln County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The CSBF Transwestern Pump Station reported a peak wind gust up to 59 mph.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 15, 7:30 PM MST to 8:30 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Kachina Peak at Taos Ski Valley reported a peak wind gust up to 61 mph.

High Wind, Far Northeast Highlands

When
March 15, 11:45 PM MST to March 16, 2:55 AM MST
Where
Far Northeast Highlands forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

Raton Crews Airport reported peak wind gusts periodically between 58 mph and 64 mph.

High Wind, Far Northeast Highlands

When
March 15, 11:45 PM MST to March 16, 3:30 AM MST
Where
Far Northeast Highlands forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
ASOS

Raton Crews Airport reported peak sustained winds periodically between 40 mph and 52 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735610, 735608, 735619, 735612, 735615, 735616, 735618, 735620, 735622, 735623.